15 yo menses stopped after staring Lithium.It's been 3 months I can't find any connection in drug side effects or other info re: Lithium. We have a gyn appt scheduled but want to check with consumers first.
It is not a known side effect of lithium ... however I found some information which could indicate that lithium may be the cause of stopping periods in some women.
Perhaps you gynecologist could investigate hormone levels in this regard.
Clin Pharm 1992 Oct;11(10):851-6
Management of psychotropic-induced hyperprolactinemia.
Marken PA, Haykal RF, Fisher JN.
School of Pharmacy, University of Missouri-Kansas City 64108.
The effects of individual psychotropic medications on serum prolactin concentrations are described, and recommendations for dealing with adverse effects are provided. Hyperprolactinemia can result in galactorrhea, amenorrhea, irregular menses, and anovulation; in men, impotence and azoospermia, with or without lactation and gynecomastia, can occur. Antipsychotics may block dopamine receptors in the pituitary prolactin-secreting cells and prevent dopamine-induced reduction of prolactin release. The magnitude of the increase in prolactin concentration correlates with the amount of antipsychotic drug given. The treatment of choice is reduction of the antipsychotic dosage or discontinuation of therapy. If adjustments to the antipsychotic dosage fail to resolve symptoms, the dopamine agonists bromocriptine and amantadine may be tried. Antidepressants may produce elevated serum prolactin concentrations, especially with long-term administration. However, the frequency of antidepressant-induced hyperprolactinemia is much lower than that seen with antipsychotics, and serious adverse clinical effects are uncommon. Other psychotropic drugs such as lithium, valproic acid, buspirone, carbamazepine, and benzodiazepines either are only rarely associated with symptomatic hyperprolactinemia or do not produce clinically important changes in prolactin concentrations. Antipsychotic drugs are the psychotropic agents most likely to cause symptomatic hyperprolactinemia. Bromocriptine or amantadine may provide symptomatic relief if withdrawal or adjustment of the antipsychotic dosage does not eliminate the symptoms. [emphasis mine]
Published April, 2001
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 26 May 2010 • 1 answer
Posted 15 Jun 2010 • 3 answers
Posted 22 Dec 2013 • 1 answer
Posted 15 Jun 2016 • 2 answers
Posted 17 Oct 2017 • 1 answer